Feeling of lightheaded : Just a quick question I'm... - LUPUS UK

LUPUS UK

27,630 members23,762 posts

Feeling of lightheaded

JCZW
JCZW

Just a quick question I'm on steroids and hydroxychloroquine. I am also taking antibiotics for an infection. I am constantly having spells of lightheadedness which really wipes me out. I think it's a reaction to the steroids and am currently waiting for a plan to come off of them. I was wondering if anyone else has the same issues.

JCZW

20 Replies

Did the dizziness pre-date the abx? What dose of steroids are you on and how long have you been on them? How frequent are the spell and do you notice palpitations beforehand as well?

JCZW
JCZW in reply to PMRpro

Yes I've had the lightheadedness for a while. I've been on the steroids since August 5mg of soluble prednisolone. I sometimes get palpitations also my legs feel like jelly and I sometimes shake. The spells are almost daily.

PMRpro
PMRpro in reply to JCZW

I think you need a 24 hour ECG - I have atrial fibrillation that is due to the autoimmune part of PMR so it is possible lupus has done a number too! 5mg pred is a very low dose - it is the high doses that tend to cause palpitations but it is a known side effect.

JCZW
JCZW in reply to PMRpro

Thank you that's very helpful. I have a telephone consultation next week with Lupus doctor so will mention it. Thanks once again.

Hello PMRpro... I’m new here too ... I’m currently trying to cut prednisone down from 30 mls to 0 in 6 weeks 😳😫... been on and off steroids since last September... rash flares at lower levels.. also on hydroxy, mepaprin,calcium,vitD,amitriptalineetc etc !! A pic of my rash is on an earlier post .. not sure 🤔

My personal feeling about that rate of cutting red (based on experience not medical qualifications) is that it is a bit quick. It depends a lot on how long you have been taking steroids, especially at the 30mg dose. Made a huge fuss the last time I was told to taper so sharply by a doctor - if they had ever taken the wretched things they would be a bit more understanding.

That speed is fine for a short course of pred - but as WinterSwimmer says, a lot depends on the length of time you have been taking pred and also the nature of the problem you need it for. Your doctors need to accept that this is most likely a chronic problem and that short courses of high dose tapers are useless. You then need to reduce slowly to find the lowest effective dose, the dose that JUST keeps the rash under control and stay there as long as it needs for other medications to (hopefully) kick in and allow for a lower dose or even no pred. What they are doing at present is likely to cause more problems than a consistent low dose - you will become resistent to the steroid effect and that would make you need more so you are probably taking more in total because of the flares and return to a high dose.

What dose appears to work adequately?

I’ve been on and off prednisone since last September .. don’t seem to be able to get below 10 for any length of time...... I’m also getting horrid palpitations... my dermatologist took a chest X-ray.. but I would like to have an ECG... thanks for replying

Chanpreet_Walia
Chanpreet_WaliaAdministrator

Hi JCZW,

Have you spoken to your doctor about this? According to information in The Lupus Encyclopedia, side effects of hydroxychloroquine do not include lightheadedness however potential side effects of systemic steroids like prednisolone can cause nausea, head/body weakness and palpitations.

Preventative measures to reduce side effects from steroids include;

- Get adequate amounts of calcium

- Do strength-training exercises three days a week (helps with muscle spasms)

- Eat a low-sodium diet and eat only low-fat meats

- Avoid caffeine

Best wishes,

Chanpreet

JCZW
JCZW in reply to Chanpreet_Walia

Thank you for your response. I have spoken to the Lupus doctor regarding this and she has decided to take me off steroids. As I take soluble steriods due to a lactose intolerance, the 2 plans that she came up with caused me to pass out as the reduction was to big a drop. My consultation with her next week is to come up with another plan. Due to covid everything is taking so long . I cant wait to be off of them. Thank you for your advice which I will try.

PMRpro
PMRpro in reply to JCZW

Remind your doctor that it must be slow as you have been on pred at just about enough for long enough to mean adrenal function is suppressed and that can take time to settle down. I wonder if using hydrocortisone is an option - does anyone make that lactose-free? Most of the measures Chanpreet mentions are for other adverse effects of pred such as osteoporosis and weight gain/fluid retention.

JCZW
JCZW in reply to PMRpro

I will certainly mention that to my doctor. I really believe that they dont know how to bring me off of them because they are soluble and are only made in 5mg tablets.

PMRpro
PMRpro in reply to JCZW

I assume they are tablets to be dissolved in water?

If it were me I'd try making up the solution with a measured amount of water and not drinking it all. If you dissolve it in a measured 100ml and then drink 80ml you have taken 4mg - simples. 90ml is 4.5mg and a much smaller change in dose but likely to be easier to cope with.

If they are big enough to be cut into 4, then you can just use a quarter less each time - the difference doesn't have to be absolutely accurate if you are aiming to reduce the dose. So 3/4 of a tablet is just under 4mg and should be doable - though you may feel tired at first, dropping by 1/2mg at a time is better.

JCZW
JCZW in reply to PMRpro

I've drawn up a plan exactly as you have said regarding only drinking part of the mixed tablet I just need to agree it with the doctor. I think that's probably the only way I can go. My local gp has told me that it's not his call and it's up to the hospital which doesn't help much. Thank you for your advice it's been very helpful.

PMRpro
PMRpro in reply to JCZW

The alternative is trying to find lactose-free hydrocortisone - have you a really good pharmacist you could ask? Hydrocortisone is much easier to reduce the dose and also a better way to encourage adrenal function to return.

The UK is hopeless with lactose-free stuff. One GP even tried to get a friend to take tablets with lactose in on the grounds "it's only a very small amount of lactose" - I despair what they teach them sometimes!!.

Easier than I thought:

pituitary.org.uk/news/2018/...

and there is a helpline so they can tell you if they are still available - unfortunately a lot can change in 2 years!

The dose relationship between pred and HC is a factor of 4. So a 5mg dose of pred is the same as 20mg of HC. These 10mg tablets can be halved and probably halved again to give 2.5mg steps with HC.

Good luck

JCZW
JCZW in reply to PMRpro

I do have a really good pharmacist, she goes the extra mile for. Which is something that my gp does. Thank you , you have been really helpful. I will let you know how I get on.

Hi JC. It might be the effects of reducing the pred, if you've already been trying to reduce. I find reducing pred seems to trigger these episodes of dizziness, diagnosed as benign positional vertigo. (I feel dizzy when I stand and move, things like turning my head or bending over bring it on. It seems to resolve after a couple of weeks) Good advice from PMRpro about reducing slowly. I find even reducing 1/4mg at one go too much of a challenge, but I have been on it a while, though at a larger dose. I'm obviously a bit of a wimp! But do take it easy! Sometimes you need to find a way that works for you - the main thing is reducing in a way that you can cope with and doesn't make you worse. Take care :)

JCZW
JCZW in reply to Choccy8

Hi Choccy8 thank you for your kind words. I'm hoping to get things sorted next week when I speak to the Lupus doctor. I have found this forum very helpful as I didn't have any where to go to get support. I was told that I had Lupus over the phone and given medication but not told what to expect. Once again thank you.

Morning! Yes I’m on similar meds to you for SCLE and get lightheaded and lots of palpitations 🤦‍♀️

Morning Littleandperfect the side effects are really unpleasant, if the doctors took them they might be a bit more understanding. I find that they read tapering from a text book and think that we are all the same. It's so frustrating.

You may also like...